Rheumatology review: Scotland

There's a lot of criticism about the NHS at present so I thought I'd report something which would appear to be positive. I received (via velopost, very ecological) an invitation to go to a rheumatology review at the GP. I've got an appointment this afternoon and have asked via my rheumatologist at the hospital, for a steroid jab in my bum as the effects of the rituximab is wearing thin.

I'll post later about this. It suggests that the GP (a large group practice) is getting to grips with keeping a joined up treatment of RA. I imagine its an NHS Scotland initiative and could be very positive. I have suffered a lot because of difficulties of communication between GP and the hospital (mainly non response from the latter) but now I have a rheumatologist who responds quickly and I feel a bit more supported.

And dont we need it!

My knee replacement seems to be doing ok, the other one is crying out for a surgical treat, and is holding me back. I have the post-op appointment on Monday so then I'll know how long I will have to wait for the second op. It may not be until May in order to be synchronized with the rituximab infusion.

14 Replies

  • That is nice to hear Cathie. Look forward to reading your update. Good luck xxx

  • Thanks for that Cathie. Actually, my own experience (in London!) is pretty positive. My GP is extremely supportive and monitors my progress well. The appointment system at the hospital is certainly flawed, but i work my way around that.

    I was sorry to hear that your Rituximab is 'wearing thin'. After how many months is that?

    I don't think mine has kicked in properly yet. If this is as good as it gets, it's a bit disappointing. i had my first cycle on 8th October and 2nd November (the delay of the 2nd was because of an infection). I am still on 7.5mg Prednisilone. It was increased last week as I was in such a bad way, and my Methotrexate has also been increased to 25mg. I'm a bit better now, but that's the steroid, I expect. The fatigue has been overwhelming.

    It sounds as if you Knee No.1 is doing really well. I hope you get your second one as soon as possible.

    Jo x

  • Just back from the review - I got 3/4 hour including a preliminary chat with a medical student. They wanted to know my history, the medication I'm on, other issues like osteoporisis monitoring and so on. It will all be on my GP records but its handy for them to have all the info in one place.

    And I got my steroid jab.

    So I'm quite positive and have the post-op for my knee on Monday.

    Jo, I'm sorry if things arent so good for you. My experience with ritixumab is that it wears a bit thin after 5 months. I had fatigue in November but that was after the operation. I think the effect does build up and it may be related to how bad you were before the treatment. In hope for you anyway!

    Cathie XX

  • Thanks, Cathie. Jo x

  • That all sounds very positive Cathie, you must be very pleased. XX

  • Yes Smiler, that all feels very supportive.

  • Hi Cathie, Off on a tangent... Are you on Methotrexate?

    The reason for asking....you said that the effects from Rituximab were wearing a bit thin... I had an appointment at rheumatology just before Christmas and one of the issues I raised was if it was possible to have a moratorium on Methotrexate for 3 months, as I didn't think I was gaining much from it, and I also thought it was aggravating my continuing cough. The head honcho, Prof Emery, told me that methotrexate works in conjunction with rituximab in helping the rituximab remain active for a longer duration; he did however agree to let me reduce the dosage of the methotrexate from 20mg to 15mg. I now have infusions every 12 months and am coping well with this.

    Something to think about.

    lfu2: 70 year old male with Wegener's.

  • Sorry, ... last line should read ... I now have Rituximab infusions every 12 months.

  • Oh that is interesting. I have an appointment with rheumy in early March and I'll revisit that with him. Thanks

  • I used to take methotrexate + infliximab, then the rheumys took me off it because I had liver problems. It took less than a month for me to feel the effects. It really did help even though I detested those little yellow pills and reacted badly to the injection.

    I'm going to see if my new rheumy will consider letting me take a low dose again, with careful liver monitoring. Lfu2 - do you take the pills or inject? ANd are you on rituximab - I assume you are?

  • I have Rituximab infusions about every 12 months and I am on methotrexate tablets.

  • Sorry - I think you said already. I'm going to revisit mtx next time I meet rheumy.

  • Hi Cathie,

    I live in Prestwick and just joined the community. I attend Ayr hospital and I am very happy with the support system with access to both specialist nurse and consultant when needed. You bet I make use of this and never been let down.

    Started Rituximab middle of Sept had to delay second infusion due to infection so had it on 7th Oct.

    Began to feel the effect by first week on November and had a good couple of mths but been feeling as if things are going backwards for 2 weeks now. I am calling on Monday to request next round of infusion, before starting this treatment I was housebound for a few months waiting on Enbrel working which it didn't!

    All in all NHS Scotland and NHSSA ( south Ayrshire ) are superb

  • I agree with you about nhs Scotland our experience has been great. Over the summer I needed to use the hospital transport as my husband had a hip op and couldnt drive. They were great! My present rheumy is great (so far!) and gets back to me quickly if I have a query.

    My last dose of rituximab was on 1st Sept (2nd dose of 2nd round) and rheumy told me that he couldnt agree to the next one until 6 months had passed. But he did OK me a steroid jab and I havent needed a painkiller since I had it - about 5 days ago. I'm waiting for my 2nd knee op and there has to be a 2 month gap between the rituximab (2nd dose) and the op because of immunosuppression.

You may also like...